Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Anxiety and OCD

Hi,
I'm a 31 year old male and I have had problems with Anxiety and Panic Attacks.  I've been on Paxil and Zanax for it in the past, but I've stopped taking all meds about 6-8 months ago.  I used a self help program called attacking anxiety that really seemed to help.  My question is this:  My biggest problem is, I constantly worry about my health.  I have heart palpatations and stomach problems all due to stress, but I can't stop worring about them.  I don't know which came first my heart palpatations or my worring about my health.  Is this obsession of my own health possibly OCD instead of just anxiety.  I've been wondering if all along I may have had OCD.   I do some compulsive things like I have to say goodnite to my kids a certain way or I feel something bad could happen.  I would appreciate your opinion and advice.  sorry for the long note and thanks in advance for your response.
6 Responses
Avatar universal
Dear Bob,

OCD is part of the Anxiety Disorders. Worriness may be do to Anxiety or part of OCD.
Obsessive Compulsive Disorder (OCD) is diagnosed in a person who has either obsessions or compulsions or both.. An obsession is a recurrent and intrusive thought, feeling, idea or sensation. Obsessions increase anxiety and a person experiences them as uncomfortable. They can be disabling. Obsessions are often time consuming and interfere significantly with normal day to day activities, occupational functioning, usual social activities or relationships with friends and family members. Compulsions are repetitive behaviors like washing, counting, checking, praying etc. and the behaviors are aimed at preventing or reducing a distress. These symptoms should not be due to direct effects of a substance (drugs, medications) or a general medical condition. People with Obsessive Compulsive Disorder (OCD) are commonly affected by other mental disorders like major
depressive disorder, social phobia, alcohol use disorders etc.

You mentioned you were on Paxil and Xanax, but did not mention the dosage, duration, effectiveness of the medications or why you stopped the medications.  I recommend an evaluation by a psychiatrist as this information would be helpful to determine an effective treatment plan.

Best Wishes,

HFHS M.D.-SW
Avatar universal
Bob,
I know EXACTLY how you feel.  I have the same symptoms.  I am currently taking Zoloft.  My symptoms didn't start until April when I too became obsessed with my health.  I am also terrified I am going to die, so it takes all my energy to get up and out in the morning.  I dont know what else to do.  I am starting to feel helpless. Doctor, what do you think?
Avatar universal
I was taking 20mg of Paxil a day.  It was for the Panic attacks I was having.  I did not like the sexual side effect of Paxil and switched to Xanax.  .5mg once or twice a day.  I stopped taking them because I felt better.  I don't have sever panic attacks anymore, now I seem to be able to deal with them better. Both of the medicines did make me feel a lot better.  I guess they were effective.

Thank you very much for responding to my earlier question.
Avatar universal
I have the same problem!  I wonder if the anxiety causes the physical symptoms, or the physical symptoms cause the anxiety.
I too am obsessed about my health.  Mine is my heart, I get palpatations, irregular beats-which then give me anxiety attacks.
just a circle, round and round and round.
I started taking Paxil yeasterday/  i hope it works.  I have heard about the sexual side effects and don't really care-(i am a female though, so it's a little different) What I worry about is gaining weight.  Don't want that.
Anyhow, are you going back on Paxil?
And Mica, does the Zoloft work? i guess not if you are having the symptoms still.  How long have you been on it?
Avatar universal
18th November 1999.

After Greetings,

I thank & appreciate this Hon. Service offered..

In brief I would like to tell about my problem...

I had a depression symptoms one & half year back , due to multiple factors such as , I have a tendency  & habit that  I take little things concerning to my health as very serious which leads my thoughts going on and on after it , i got married 2 years ago I have one daughter 14 months old, this trouble I got after Igot married and went ill having severe body ache and vertebre back pain during my illness, subsequently after diagnosis I got curred with Cifran named antibiotic prescribed by my doctor, just during diagnosis it was dicovered that I possess only left Kidney in Sonography told to be as it is since my birth by the docctors, which cause me panic, then feelings of health problems, starting breaking up my self confidence towards my business, and being causing mental concern about my wife and daughter if something happens to me..... suddenly after getting
well from my illness, I started getting depression symptoms, hypertension, anxiety, restlessness & sometimes palpitation too.

Then I was adviced to get thro some medical checkup for heart , but everything came normal except hypertension , thereafter I consulted a physciatric doctor.

I had a complain of too much anxiety, depression,hypertension, confusion, unable to concentrate fear, lack of self confidence and unable to get sleep visual dizziness, confused vision and disturbed and restlessness..

my doctor prescribed me following drug..

Rivotril 0.5mg 1-2 tablets at night
Ziflu 20-30mg capsules in the morning
aten 50 mg once in the morning

this doses was gradually lowered down latter on...

I started feeling better quickly withein 2 weeks
then this small doses i took for a period of about one year as if I am dependent on this drug...

Till last i myself cut down this  drugs to the foll:
Rivotril 0.5 mg half tablet at bedtime & half in the morning
and Aten 25mg once daily only....

Now ,again I get some times problems not very severe but ,anxiety & restlessness, diziness and visual confusion specially  in the morning ....

Then recently I again consulted other Physciatric doctor to get rid of medicine dependency...

He has now kept me on following drug:-

Restyl S.R 1mg 3/4 Tablet at night & 1/4 tablet in the morning
along with reducing Rivotril 0.5mg to 1/4 tablet at night.I am feeling O.K with this but get to much sleep and could able to wake early...

Dear Doctor I will be highly grateful to you if you could suggest how long this treatment is necessary and what will be its side effect in due course  of time how safe is it if taken long, am I going to be addicted to this sleeping pills or its no
problem....or as i said earlier is it some sort of drug withdrawl symptom that I again got similiar problems before consulting to this new doctor...

This doctor I have consulted two weeks before , but he is very busy , and has asked me to come for follw-up every week, which is very expensive as well as disgusting to me.....please help me out with your valued advice and suggestion..

Thanking you,

Yours Sincerely,

Salim Ansari


Avatar universal
I have stopped taking the zoloft because it was making me tremble.  I too am FREAKED about my heart and my doctor did all the test, told me I have anxiety and prescribed Buspar.  I haven't started taking it yet.  I think anxiety causes the physical symptoms.  I was told that if anything was abnormal, the doctors would have caught it. I was taking the zoloft for two weeks at 50mg.  I hope you feel better and if you want to email me my address is ***@**** to hear from you.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area